How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr-Trace Your Own Question
Dr-Trace
Dr-Trace, Board Certified Ophthalmologist
Category: Eye
Satisfied Customers: 26
Experience:  Board Certified in General Ophthalmology
66045090
Type Your Eye Question Here...
Dr-Trace is online now
A new question is answered every 9 seconds

The whites of my eye are always red

Customer Question

[Q: For Dr. Trace] The whites of my eye are always red to some degree or another. It’s the larger main capillaries, so the look is more of red squiggle lines rather than a look of pink color. When it gets worse, it tends to be more so in the area between the iris and inside corner, and at that stage is has an irritating feeling. Wetting drops don’t help, and Naphazoline Hydrocloride .03% just helps the red partially. Sometimes after these drop wear off, it seems to be even worse. So my question is: 1. My first preference would be to not have to artificially force blood vessel constriction with drops, but to solve what’s causing them to show red in the first place. Is there something non-pharmacological I can do, perhaps systemically like diet, to prevent them from getting red in the first place? My friend’s eyes are white as a sheet of paper! 2. Is there something more effective and longer lasting than Naphazoline Hydrocloride .03%? OTC or prescription? Is there a negative to using such drops?.
Submitted: 5 years ago.
Category: Eye
Expert:  Dr-Trace replied 5 years ago.

Dr-Trace :

There are a number of causes of red eyes but the most likely causes of what you are describing are either allergy or sun exposure. Allergy tends to be more diffuse and 360 degrees around the iris so you are probably describing what we call pingueculitis. Pingueculitis is the result of sun exposure. The skin of our eyes can't "wrinkle" as it ages or is exposed to sun, rather the elastin breaks down and the tissue grows red and irritates easily.

Dr-Trace :

If the irritation is chronic, an anti-inflammatory drop is necessary. Sometimes if the redness is severe, we ophthalmologists will describe a steroid drop, but if the inflammation is mild, you can buy an over the counter drop and treat it yourself.

Dr-Trace :

naphcon a is an antihistamine and vasoconstrictor - not an anti-inflammatory. Anti-inflammatories go by the name of Alaway or zaditor. They are used to treat allergy but their mechanism of action is based upon allergic inflammation, not histamine.

Dr-Trace :

So I would try to use an over the counter anti-inflammatory agent first. If the redness doesn't go away, then i might see the eye doc and get a short course of corticosteroid drops followed by the OTC anti-inflammatories for maintenance.

Dr-Trace :

Finally, there is nothing I know of diet wise to treat this. Also, naphcon-A is notorious for causing rebound redness when it wears off. And the anti-inflammatories I am talking about are non-steroidal (NSAIDS) so they have very few side effects unless you have an allergy to motrin or aspirin.

Dr-Trace :

Hope this answers your question.

Customer :

awesome, it was very useful to know they are non-steroidal and how they differ from the naphcon A I had used before. So the Alaway should not build a dependency or have rebound?

Customer :

I think it would help if I improved my lubrication as well, since they tend to be a little dry (which of course gets worse with computer work due to less blinking) (I had lasik about 15 years ago). I tried Thera Tears, but they just make things blurry for 10 min then wear off. I tried another sample that says "liquidgel" on it, but it's thickness makes vision blurry as well. Visine "Dry Eye Relief" worked better than those [has Glycerin, Hypromellose, and Polyethylene glycol 400]. Should I get another bottle of that, or is another OTC better?

Dr-Trace :

I believe I answered this question so let me know if you did not get the answer and I will repeat it for you.

Dr-Trace :

Dr. T

Customer :

(Yeah, I looks like when I post new questions, JustAnswer is moving them over into one of our existing conversations; so the topics are getting jumbled as a result)

Customer :

I went to the store and found Alaway and Zaditor, but both said they were antihistamines just like Naphcon-A and not Anti-inflammatories, so not sure what to do.

Customer :

(Maybe the other interface is better than this chat one)